Citation: Altair. "Heart Arrhythmia, Seizure : Not Recreational: An Experience with Pregabalin (Lyrica) (exp69917)". Erowid.org. Sep 3, 2009. erowid.org/exp/69917
Substance: Pregabalin (Lyrica)
Dose: 750 mgs (5 150mg capsules)
Setting: Friend's House (Will be referred to as B in the report)
It was a normal day, and I was visiting with my friend B at his house. I had recently aquired 10 capsules of Lyrica, brand name for Pregabalin. As gabapentin can be used with recreational effects, pregabalin is a GABA receptor agonist akin to benzodiazepines, and I had read reports about using pregabalin recreationally, I decided to give it a try. I also suffer from GAD (Generalized Anxiety Disorder) and thought that if a larger dose had effects akin to benzodiazepines, then I could use this medicine in a normal dose to combat my anxiety. Most people in the reports I had read used dosages between 1200 and 1800 mgs, so I decided it would be safer to use a smaller dosage to get a feel for things first. Wow, was I wrong.
I took 5 capsules (750 mgs) of pregabalin at around 5:30 PM. I was in a good setting, visiting with my friend B and playing Xbox 360. I was expecting a nice, benzo-like feeling and an enjoyable evening. I was in a good mood and I had taken a 'lower dose' so I was expecting to have an enjoyable evening.
After around 30 minutes, I experienced a slight lightheadedness akin to drinking a beer or two or taking a very low dose of a benzo. I felt slightly euphoric although that might have been placebo. A slight loss of motor coordination was experienced, albeit not much to hinder anything.
An hour passed, and the effects really started to manifest themselves. My mind felt extremely cloudy, and I experienced more loss of coordination. I stumbled around and I couldn't play the Xbox anymore. I decided to go to go to my friend's room to hop on his computer and browse the internet. I stumbled a little on the way to his room but I just assumed that those were the effects of the drug and I had nothing to worry about.
When I got into his room and sat down at the computer, I started to twitch. This worried me a little but I just assumed it was a random side effect I shouldn't worry about. Around this time the mental cloudiness was in full effect. However, this effect wasn't enjoyable or euphoric at all, like the cloudiness with benzos or alcohol is. This effect made me feel physically sick. After being on the computer for a few minutes the twitching grew worse and more violent. I ended up knocking over a drink onto the floor because I involuntarily knocked it down. I took this as a sign I should lay down so I got up to make my way back into the living room to lay down on the couch.
I remember getting up but I don't remember walking into the living room. According to my friend, I collapsed right in front of the couch and started twitching violently, and I was gasping for air. He called 911 and moved me to a safe spot so I wouldn't hit my head on anything sharp. When I woke up, my friend, his brother, and a bunch of random people who must have been neighbors were all standing above me. My friend asked me if I felt okay enough to talk. I did and I asked him what happened. He said that I had had a seizure and that the EMTs would be arriving shortly. One of the random neighbors asked me what I had taken and I lied and said that I had only taken my Prozac that day, because I was only going to tell the EMTs/doctors what I had really taken. I was still in a pretty bad haze but I could talk coherently and understood what had happened.
Shortly after, the EMTs arrived and put me in the ambulance. The one in the back with me asked me what I had taken and I told him. He then asked me some basic questions to get my information and to make sure I was in a state of mind to be able to answer questions. We arrived at the hospital shortly after, and I was put in a room. A few minutes after I arrived, my parents arrived along with my aunt who is a nurse and was working at a different, nearby hospital. My parents believe me to be a good-for-nothing drug abuser and assumed I had overdosed on some sort of illegal drug instead of simply trying to find a cure for my anxiety disorder that WASN't an anti-depression medication. Some nurses came into the room and got my basic information, and then put a saline drip into me. I had to get up and go with a nurse several times to do chest X-rays, CT scans, and a urine sample. They also took a blood sample to do a drug screen.
After I got back into my room from doing all of those tests, the doctor came in and informed me I had had a seizure and a heart arrhythmia - that is, my heart had stopped for about 20-30 seconds. Upon hearing that my blood and urine was to be used for a drug screen, my dad commented, 'Well, now we'll find out all the drugs you've been taking these past few months.' I had not taken any drugs, illegal or not, in the past year. Shortly after a nurse returned and informed me and my parents/aunt that the drug screen came up negative for all illegal drugs and the only drugs they found were pregabalin and Prozac. I chuckled to myself because the look on my father's face was priceless - he had hoped to catch me using drugs so he could stop sending me money for my apartment rent. I believe the nurses assumed I had only taken one Lyrica capsule because they simply told me that taking medicine not prescribed to me is potentially dangerous, and said that I just had an adverse reaction to it.
I know, however, that the reaction was caused from the amount ingested. This report is a warning to all those who are curious about using pregabalin for recreation. It is not recreational, and it is extremely dangerous. I don't want what happened to me to happen to anyone else.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.